I have woken up with an itchy red rash.
Yesterday I took too many senna laxatives and this morning have woken up with an itchy red rash all over by body. What is the best thing to do? Many thanks
It is unlikely that senna will cause an allergic reaction giving rise to an itchy rash. However, senna can cause a lot of side effects, including cramping stomach pains and diarrhoea. In high doses or if used too long it can also affect the body’s balance of fluids and minerals. This in turn can give rise to a host of symptoms including muscle weakness, headaches and even damage to your heart or liver. If you use large amounts or long term treatment with senna it can have a negative effect on your bowel’s ability to work properly as well.
Itchy rashes can be due to a wide variety of causes – common reasons include a virus infection and allergic reaction. A generalised rash caused by an allergy can be a sign of a potentially serious problem either now or in the future. For instance, if you have recently taken antibiotics and this is the cause, you may only get a rash this time but if you take the tablets in the future you could have a potentially life-threatening reaction.
If you have any other symptoms such as wheezing, swelling of your tongue, lips or throat or shortness of breath, you should seek emergency medical help. I hasten to add that this is not the most likely cause. However, if the rash is widespread I would strongly advise you to see a doctor to get a better idea of the cause.
Answered by Dr Sarah Jarvis.
You may also be interested in...
Diet tips for a healthy bowel & digestive system
Eating for good health